Wyoming, 2017

Hail in Wyoming, May 15, 2017

May 15, 2017 · NWS BYZ · 3 events in 1 county or zone

A thunderstorm that moved over the Sheridan area produced up to 1 inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm that moved over the Sheridan area produced up to 1 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 15, 2:11 PM MST, 4 minutes earlier.

Area forecast discussion, May 15, 2:11 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Mon May 15 2017

.SHORT TERM...valid for Tue and Wed...

Dewpoints are slowly climbing in SE Montana this afternoon and
CAPE is in the 500-1000 J/KG range now. Effective Shear is 45-50
KTS. There appears to be a wind shift slowly migrating from west
to east into the inverted trough. SOme stable clouds are slowly
shifting north across Carter County as some higher level clouds
edge into the county form the south which complicates things as
we need some additional warming to break the cap at this time.
However, the short wave energy lifting northeast through Wyoming
is progged to track over our southeast. We are seeing some affect
form this disturbance now with some cooling tops on a few cells
over north central Wyoming. So we remain in monitoring mode for
our SE zones late today with those ingredients good enough for
some strong to isolated severe storms. In the meantime, some
showers and thunder will affect our western zones as southern
streams trough axis slides over Montana. The threat of deep
convection and severe weather will diminish after about 8 PM this
evening. However, we have pieces of energy that will continue to
track from the west and southwest over our CWA overnight and into
Tuesday. Thus, we will continue with scattered PoP's over the
region Tuesday.

Things get more interesting Tuesday night into Wednesday. A
strong upper Low in the northern stream drops into the Rockies
setting up over southern Idaho. This results in strong divergent
upper flow over our region with plenty of DIV Q. Models line up
considerable QPF over our western and southern zones similar to
previous runs. We get under a cool temperature cyclonic regime so
snow in the high country a good possibility. We continue to come
up with large snowfall amounts despite artificially lowering the
snow ratios. Thus we have issued a Winter Storm Watch from late
Tuesday night through Thursday. The heaviest precipitation occurs
during the daytime hours so this may limit accumulations. BT

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Ensembles and deterministic models were in decent agreement
through the extended period. There were some differences in model
details with the QPF.

Jet diffluence will affect the area on Thursday, with divergence
over the southern zones, as the upper low from the short-term
period remains nearly stationary over WY, UT and CO. The low then
shifts slowly E on Friday. Deep easterly upslope flow will bring
rain and mountain snow to mainly the mountains and foothills on
Thursday, then precipitation will shift S and diminish into
Friday. The ECMWF was heavier with it's QPF over Sheridan County
on Thu. than the GFS. NW flow will overtake the area on Saturday
with chances for showers over the western half of the area as
energy moves into the region. There will be a warming trend
through Sat. with highs reaching the mid and upper 60s. The NW
flow will continue through Monday, with chances for showers and
thunderstorms each day and highs in the 60s.

Will need to keep an eye on streams and creeks through the period
due to the precipitation and snow melt from the higher
elevations. Arthur

&&

.AVIATION...

Showers and thunderstorms will increase across the area through
early this evening. Scattered showers will then continue
overnight, but chances for thunder will be limited to SE MT, E of
Rosebud County. Some of the thunderstorms may be severe late this
afternoon and early this evening, S and SE of KMLS, over Powder
River, Carter, SE Custer and southern Fallon Counties. Large hail
and wind gusts over 50 kt are possible in these areas. Expect
areas of mountain obscuration. MVFR/IFR conditions are expected
with thunderstorms, with LIFR or lower conditions possible over SE
MT. Isolated to scattered showers will occur over the area Tue.
morning with another chance for thunderstorms in the afternoon.
MVFR/IFR conditions are expected with the precipitation. There
will be areas of mountain obscuration. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 043/065 045/053 042/051 038/059 037/065 043/066 044/066
    36/T    48/R    74/R    22/R    22/W    24/W    43/W
LVM 036/062 038/046 035/046 032/057 035/062 039/062 039/064
    36/T    59/R    85/O    32/O    22/W    33/W    33/W
HDN 045/067 045/055 042/053 038/058 037/066 042/067 044/068
    35/T    47/R    63/R    22/R    22/W    23/W    33/W
MLS 049/066 047/058 040/055 040/058 041/065 044/070 046/068
    33/W    34/R    21/E    12/R    22/W    12/W    22/W
4BQ 048/065 044/056 040/052 037/052 037/061 040/066 044/067
    54/T    35/R    43/R    23/O    22/W    12/W    33/W
BHK 045/063 042/055 036/052 036/054 037/058 039/067 044/065
    64/W    24/R    21/B    12/R    22/W    11/B    22/W
SHR 043/061 041/053 039/045 036/049 036/061 038/062 042/062
    45/T    48/R    87/R    54/O    22/W    23/W    44/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 15, 4:00 AM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
500 AM MDT Mon May 15 2017

MTZ028>042-056>058-063>068-WYZ098-099-161100-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
500 AM MDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Strong Thunderstorms are possible over southeast Montana this
  afternoon and evening with small hail and strong wind gusts.

* Rain Wednesday and Thursday: Periods of moderate to locally heavy
  rain are possible west of a Roundup to Broadus line, with 1 to 2
  inches of rainfall possible.

* Snow Wednesday and Thursday: Periods of heavy snow are expected
  mainly above 7000 feet, with accumulations over a foot possible.

* Potential Impacts: Rising water on rivers and streams, minor
  flooding of low lying areas, very muddy roads, general travel
  difficulties, possible power outages due to heavy wet snow, and
  dangerous wet and cold conditions for young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 15, 1:48 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Billings MT
248 PM MDT MON MAY 15 2017

WYZ099-152130-
Sheridan Foothills WY-
248 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lake De Smet, or 17 miles north of Buffalo, moving
northeast at 15 mph.

Dime size hail, wind gusts up to 50 mph and torrential rainfall are
possible with this storm. Very heavy rain will cause a dramatic
reduction in visibility, along with ponding of water on area
roadways.

Locations impacted include...
Clearmont, Leiter and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4462 10672 4492 10642 4456 10608 4456 10666
TIME...MOT...LOC 2047Z 235DEG 12KT 4458 10659

TWH

The radar

The Billings radar (KBLX), 220 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
May 15, 2:15 PM MST
Where
Sheridan County, 3.25 mi WSW of Leiter
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.700, -106.330

Hail, Sheridan

When
May 15, 2:20 PM MST
Where
Sheridan County, Leiter
Measured
1 in hail
Reported by
Public
Coordinates
44.720, -106.270

Hail, Sheridan

When
May 15, 2:25 PM MST
Where
Sheridan County, 0.98 mi E of Leiter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.720, -106.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689857, 694645, 689856.